Drought, Alleghany
- When
- August 14, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Alleghany forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.491, -81.127 (the zone’s center; the record gives no point)
Drought conditions worsened across the northwest mountains of North Carolina, east into the foothills and piedmont. August 14th, saw 8 counties in northwest North Carolina enter into severe drought status (D2).
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Drought conditions worsened across the northwest mountains of North Carolina, east into the foothills and piedmont. August 14th, saw 8 counties in northwest North Carolina enter into severe drought status (D2). This severe drought continued through the end of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 13, 7:19 PM EST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 819 PM EDT MON AUG 13 2007 .SYNOPSIS... A COLD FRONT IS MOVING SOUTH THROUGH THE AREA. A BRIEF RETURN TO RELATIVELY COOLER AND DRIER WEATHER IS EXPECTED FOR TUESDAY BEFORE HOT HIGH PRESSURE RETURNS TO THE AREA FOR WEDNESDAY AND THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... WITH SHORTWAVE ENERGY NOW PASSING TO OUR SOUTH...DRIER AIR WAS PUSHING INTO THE AREA EARLY THIS EVENING AND WITH LOSS OF HEATING...TSTMS HAVE ENDED. LOOK FOR A CLEAR...COMFORTABLE NIGHT ACROSS THE AREA TONIGHT AND A WARM SUNNY DAY FOR TUESDAY AS HIGH PRESSURE BUILDS IN OVER THE MID-ATLANTIC WITH VERY DRY AIR IN THE LOW AND MID LEVELS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... UPPER RIDGE WILL START BUILDING BACK OVER THE AREA FOR WEDNESDAY BRINGING A RETURN TO THE HOT CONDITIONS TO THE AREA BOTH ON WEDNESDAY AND THURSDAY. THERE WILL BE BETTER CHANCE OF SOME ISOLATED SHOWERS AND STORMS IN THE MOUNTAINS THURSDAY AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT. RECORD HIGH TEMPERATURES MAY BE REACHED IN SOME LOCATIONS WEDNESDAY AND/OR THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE RIDGE RETROGRADES WEST AGAIN ALLOWING THE AREA TO BECOME POSITIONED UNDER THE NORTHWEST JET BETWEEN THIS HIGH AND A PERSISTENT UPPER LOW OVER EASTERN CANADA. DURING THIS PERIOD...TEMPERATURES SHOULD BE NEAR NORMAL VALUES...AND ISOLATED TO SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY AS && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... ONLY RESTRICTIONS WITH THIS TAF ISSUANCES WILL OCCUR AT LWB...WHERE THE TYPICAL IFR TEMPO GROUP IS FORECASTED NEAR 10Z. WINDS MAY GUST TO 15 KTS AT ALL TERMINALS NEAR MAX HEATING AT 20Z TUESDAY...OTHERWISE ANOTHER NICE AFTERNOON FOR VFR PILOTS. AS HIGH PRESSURE BUILDS SOUTH BEHIND DEPARTING FRONT...WINDS WILL DIMINISH TONIGHT AND GOOD RADIATION CONDITIONS MAY PRODUCE RIVER VALLEY FOG IN THE MTNS- THIS WAS ADDED TO THE LWB TAF WITH VLIFR CONDITIONS FOR A FEW HOURS TOWARD DAYBREAK TUESDAY. QUITE DRY AIR IN PLACE AND DEEP NW FLOW SUGGESTS A CONTINUATION OF MAINLY VFR CONDITIONS THRU MID OR LATE WEEK. MAY SEE ADDED TSRA AFFECT THE REGION FROM THE OHIO VALLEY BY THU/FRI...OTRW ONLY EXCEPTION MAY BE SOME SUB-VFR FOG OR HAZE IN THE RIVER VALLEYS EACH NIGHT. && .CLIMATE... RECORD HIGH TEMPERATURES AND YEAR SET AUGUST 15TH BLUEFIELD....91/1988 DANVILLE.....98/1999 LYNCHBURG....98/1988 BLACKSBURG...93/1995 ROANOKE......99/1988 AUGUST 16TH BLUEFIELD....91/1988 DANVILLE.....102/1980 LYNCHBURG....98/1900 BLACKSBURG...92/1995 ROANOKE......99/1988 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/JS SHORT TERM...DS LONG TERM...DS AVIATION...KM CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 400 AM EDT MON AUG 13 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-140800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 400 AM EDT MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HYSELL
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
The county’s farmers were hardest hit by failed hay crops. The county was about 800,000 round bales short.
Voluntary water restrictions were requested due to the severe drought.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57476, 57482, 57484, 57485, 57486, 57487, 57488, 57489.